Utah, 2014

Drought in Utah, October 1 to 31, 2014

October 1 to 31, 2014 · NWS GJT · 1 event in 1 county or zone

Drought conditions remained in place across portions of southeast Utah through October.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions remained in place across portions of southeast Utah through October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 9:16 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 30, 9:16 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1016 PM MDT TUE SEP 30 2014

.UPDATE...
ISSUED AT 1000 PM MDT TUE SEP 30 2014

THE NEXT NORTHERN PACIFIC TROUGH IS DIGGING THROUGH THE GREAT
BASIN THIS EVENING WITH THE ASSOCIATED COLD FRONT ACROSS PORTIONS
OF NORTHERN UTAH. SHOWERS ARE DISORGANIZED ALONG THE FRONT. THIS
SYSTEM HAS THE COLDEST AIR OF THE SEASON SO FAR...BUT THIS COLD
POOL LAGS BEHIND THE BEST MOISTURE. TIMING OF THE SHOWERS STILL
FITS WITH THE PREVIOUS DISCUSSION.

OUR CONCERN TONIGHT IS POTENTIALLY ADDING OTHER MOUNTAIN RANGES
TO THE FIRST WINTER WEATHER ADVISORY OF THE SEASON. UTAH ZONE
23/THE EASTERN UINTA MOUNTAINS WILL QUICKLY SATURATE TOWARDS
SUNRISE. SURFACE TEMPERATURES ABOVE 9000 FEET WILL QUICKLY DROP TO
NEAR FREEZING WITH THE ONSET OF PRECIP AND WILL STAY THERE IN COLD
ADVECTION THROUGH THE DAY ON WEDNESDAY. SO WE WILL ADD THIS ZONE
TO THE ADVISORY.

TWO OTHER ZONES OF CONCERN ARE COLORADO CENTRAL MOUNTAINS ZONE 3/
THE ROAN AND TAVAPUTS PLATEAU AND ZONE 9/ THE GRAND MESA. ZONE 3
IS ALL BELOW 9000 FEET AND THUS WILL STRUGGLE TO ACCUMULATE SNOW.
ZONE 9 HAS THE POTENTIAL FOR A FEW INCHES OF ACCUMULATION BUT THE
NAM IS SHOWING A QUICK DRYING OF THE AIR MASS AFTER FRONTAL
PASSAGE. ZONE 18/ THE NW SAN JUAN MOUNTAINS TOO SHOW A QUICK
DRYING OF THE AIR MASS WITH THE ARRIVAL OF THE COLD AIR THROUGH
THE AFTERNOON. WILL LET THE OVERNIGHT SHIFT LOOK AT THESE ZONES
IN FURTHER DETAIL.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 319 PM MDT TUE SEP 30 2014

A COUPLE OF EMBEDDED WEAK DISTURBANCES PASSING FROM WEST TO EAST
ACROSS THE AREA WILL MAINLY IMPACT THE NORTHERN HALF THROUGH THE
EVENING. HOWEVER SOME SHOWERS HAVE SPREAD SOUTHWARD WITH ISOLATED
ACTIVITY POSSIBLE IN THE SAN JUANS. IT LOOKS LIKE THIS TREND WILL
CONTINUE FOR A COUPLE MORE HOURS. WITHOUT MUCH OF A BREAK...THE
SECOND WAVE WILL KEEP SHOWERS ONGOING OVER MAINLY THE NORTHERN
MOUNTAINS THROUGH LATE THIS EVENING. IR AND WV SATELLITE LOOPS
INDICATE THE SECOND WILL NOT EXTEND AS FAR SOUTH...SO SHOULD SEE
CLOUDS/SHOWERS DECREASE SOUTH OF I-70 BY MID EVENING.

WENT ABOVE GUIDANCE FOR TONIGHT'S LOWS AT SOME LOCATIONS...
KEEPING ALL THE HIGHER VALLEYS ABOVE FREEZING. GUIDANCE NUMBERS
AGAIN DROPPED BELOW FREEZING AT GUNNISON FOR TONIGHT. THE MAV AND
MET WERE BOTH TOO COLD THERE LAST NIGHT. AND WITH THE WAVE THIS
EVENING...FOLLOWED SO CLOSELY BY WEDNESDAY/S UPCOMING COLD FRONT
AND TROUGH...FEEL THE UNSETTLED AIR MASS WILL KEEP TEMPS MILD
THROUGHOUT THE NIGHT.

THE MORE INTERESTING STORY IS THE COLD FRONT AND UPPER LEVEL
TROUGH THAT WILL PASS OVER THE FORECAST AREA ON WEDNESDAY. IT
LOOKS LIKE THE GFS NOW HAS COME INTO BETTER AGREEMENT WITH THE
FASTER NAM/ECMWF SOLUTIONS. THIS VIGOROUS COLD FRONT WILL HAVE
JUST CROSSED INTO OUR NORTHWEST CORNER AT BREAK OF DAY. THEN WILL
SWEEP TO THE SOUTH-SOUTHWEST THROUGH THE DAY...REACHING THE
SOUTHERN EDGE BY THE EVENING. ONE CAVEAT OF NOTE HOWEVER...THE 18Z
NAM12 SHOWS THE FRONT COMING IN FROM THE WEST WITH THE MOST
VIGOROUS PORTION TAKING AIM AT THE N-S CENTER OF THE FORECAST AREA
IN THE MOAB-GRAND JUNCTION AREAS. WILL DISCOUNT THIS SOLUTION FOR
NOW AS PREVIOUS RUNS...AND OTHER MODELS ALL SHOW GOOD CONSISTENCY
IN THE TRACK.

THEREFORE THE FORECAST INDICATES THAT SHOWERS WILL QUICKLY
INCREASE FROM THE NORTHWEST DURING THE MORNING...AND WILL SPREAD
ACROSS MOST OF THE FORECAST AREA BY EARLY AFTERNOON. THE FRONT
WILL RESULT IN GOOD CONVECTIVE INSTABILITY WITH THUNDERSTORMS
EXPECTED. THE FAVORED AREAS STILL REMAIN ALONG AND NORTH OF I-70.
THE CONVECTIVE NATURE OF THE PRECIPITATION WILL DRIVE THE SNOW
LEVEL LOWER...WITH ACCUMULATING SNOW EXPECTED DOWN TO AROUND 9000
FEET. THE UPPER LEVEL TROUGH AND COLD POOL ALOFT WILL FOLLOW THE
SURFACE FRONT BY SEVERAL HOURS...AND WILL KEEP THE AIR MASS QUITE
UNSTABLE INTO THE EVENING. THIS AND THE NORTHWEST...AND MORE
FAVORABLE MOUNTAIN-TOP FLOW OVER THE NORTHERN AND CENTRAL DIVIDE
WILL KEEP WIDESPREAD SNOW ACCUMULATING THERE UNTIL AROUND
MIDNIGHT. THEREFORE HAVE ISSUED A WINTER WEATHER ADVISORY FOR THIS
EARLY SEASON EVENT FROM 9 AM WED MORNING...UNTIL MIDNIGHT WED
NIGHT FOR THE NORTHERN AND CENTRAL DIVIDE MOUNTAINS. COVERED IN
THE ADVISORY ARE ELEVATIONS ABOVE 9000 FEET IN THE VICINITY OF
VAIL PASS AND NORTHWARD...INCLUDING THE FLATTOPS AND THE MOUNTAINS
NEAR STEAMBOAT SPRINGS.

ACTIVITY WILL WIND DOWN AFTER MIDNIGHT...ONCE THE TROUGH AXIS
EXITS TO OUR EAST. CLEARING WILL TAKE PLACE FROM WEST TO
EAST...WITH TEMPERATURES DROPPING FOR A VERY COOL MORNING AS
CLOUDS DIMINISH. AT 700MB...MODELS SHOW 12Z TEMPS WILL HAVE FALLEN
TO -4C OVER THE NORTH AND AROUND ZERO C ALONG THE SOUTHERN EDGE.
HAVE GONE AHEAD AND ISSUED A FREEZE WATCH FOR THE NORTHERN
COLORADO VALLEYS...AND THE UPPER GUNNISON BASIN. HOWEVER OTHER
LOCATIONS MAY NEED TO BE ADDED...OR MOISTURE MAY ERODE SLOWER
KEEPING TEMPERATURES MORE MILD.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 319 PM MDT TUE SEP 30 2014

SKIES WILL CONTINUE TO CLEAR THROUGH THE DAY THURSDAY AS THIS
TRAILING STORM SYSTEM CONTINUES TO ADVANCE ACROSS THE PLAINS. HIGH
PRESSURE BUILDING AT THE SURFACE WILL BE RESPONSIBLE FOR BRINGING
COOLER TEMPERATURES TO START THE DAY ON THURSDAY AND KEEP BELOW
NORMAL TEMPERATURES IN PLACE DURING THE AFTERNOON. A BUILDING
RIDGE IN THE WEST THROUGH THE REMAINDER OF THE FORECAST PERIOD
WILL BRING IN A DRY FORECAST ON NORTHWEST WINDS ACROSS THE
ROCKIES. THE BIGGEST CHALLENGE WILL BE TEMPERATURES AS WARMING
ALOFT WILL CREATE AN INVERSION WHICH MAY KEEP COOLER AIR TRAPPED
AT THE SURFACE THROUGH THE WEEK. TEMPERATURES WILL SLOWLY RECOVER
UNDER THIS RIDGE BUT FOR NOW LOOK TO REMAIN BELOW NORMAL THROUGH
THE WEEKEND BEFORE TOUCHING SEASONAL NORMS BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1000 PM MDT TUE SEP 30 2014

SHOWERS WILL INCREASE FROM THE NORTHWEST AFTER 12Z. NORTH OF THE
I-70 CORRIDOR 09-15Z MTNS WILL OBSCURED AT TIMES IN LOW CLOUDS AND
PRECIPITATION. KVEL KCAG KHDN KSBS ALL WILL SEE PERIODS OF VSBY
BLO 3SM CIGS BLO 030 AFTER 09Z. FOR KCNY KGJT KMTJ KTEX KRIL KASE
KEGE EXPECT DETERIORATING CIGS AFTER 15Z WITH MVFR CONDITIONS AFT
18Z OF VSBY BLO 5SM CIGS BLO 040 IN -SHRA/-TSRA. KTEX KEGE KASE
COULD ALL SEE PERIODS OF IFR VSBY BLO 3SM CIGS BLO 030 IN
-SHSN/-TSSN AFTER 21Z. KDRO WILL REMAIN VFR EXCEPT BRIEF MVFR IN
ISOLATED SHOWERS 18-23Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
     FOR COZ001-002-005-014.

     WINTER WEATHER ADVISORY FROM 9 AM WEDNESDAY TO MIDNIGHT MDT
     WEDNESDAY NIGHT FOR COZ004-010-013.

UT...WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT MDT
     WEDNESDAY NIGHT FOR UTZ023.

&&

UPDATE...JOE
SHORT TERM...EH
LONG TERM...15
AVIATION...JOE
Hazardous weather outlook, Sep 30, 5:20 AM MST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
620 AM MDT TUE SEP 30 2014

COZ001>014-017>023-UTZ022>025-027>029-011230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
620 AM MDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY...BUT
PRIMARILY ACROSS THE NORTH AND ALONG THE HIGHER TERRAIN.  SMALL
HAIL AND GUSTY WINDS WILL ACCOMPANY SHOWERS OR THUNDERSTORMS.
SMALL HAIL AND SOME GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND
EVENING. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE ABOVE
10,000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER DISTURBANCE WILL BRING MORE SHOWERS AND THUNDERSTORMS...
AFFECTING MUCH OF THE REGION ON WEDNESDAY. SNOW IS EXPECTED IN
THE MOUNTAINS WILL LIGHT ACCUMULATIONS POSSIBLE OVER THE MOUNTAIN
PASSES.

SCATTERED LIGHT SHOWERS WILL BE DIMINISHING ON
THURSDAY...BECOMING DRY FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Southeast Utah

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Severe drought conditions persisted across extreme southeast Utah through October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555231.